Funnel Cloud, Wilkin
- When
- July 12, 3:03 PM CST
- Where
- Wilkin County, 4.75 mi W of Lawndale
- Reported by
- Public
- Coordinates
- 46.570, -96.470
The funnel was observed from two and a half miles south-southeast of Barnesville.
After some thunderstorms rolled through the U. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
After some thunderstorms rolled through the U. S. Highway 2 corridor during the evening of the 11th and early morning hours of the 12th, conditions set up for a larger outbreak of severe weather on the afternoon of the 12th. Afternoon temperatures along the Red River Valley into portions of west central Minnesota topped out in the lower 90s with dew points in the low to mid 70s. A stationary boundary set up from northeast North Dakota into west central Minnesota and upper level winds were very favorable to sustain storms. Numerous thunderstorms formed during the late afternoon and evening which produced large hail, tornadoes, and funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 12, 1:33 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 233 PM CDT SUN JUL 12 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 230 PM CDT SUN JUL 12 2015 SHORT TERM CAM MODEL GUIDANCE CONTINUES IN GOOD AGREEMENT WITH 2 MAIN AREAS OF CONVECTION THIS EVENING. THE FIRST INITIATES VCNTY DEVILS LAKE BASIN WITH ANOTHER STRONGER AREA OVER THE SE FA THEN PROPAGATING E-SE THROUGH THE EVENING. CAP HOLDING SO FAR BUT SUFFICE TO SAY ALL CONVECTIVE PARAMETERS IN PLACE FOR POTENTIALLY SIGNIFICANT SEVERE WX EVENT. BASED ON MODEL GUIDANCE CONVECTION SHOULD BE CLOSE TO EXITING THE FA BY SUNSET. REMNANTS OF SOUTH CENTRAL CANADIAN MID LEVEL TROUGH WILL DROP THROUGH THE FA TOMORROW SO WILL MAINTAIN POPS HOWEVER AIRMASS NOT NEARLY AS UNSTABLE. EXCEPT FOR THE SW FA TEMPERATURES WILL BE CLOSER TO AVERAGE. ANY REMAINING CONVECTION WILL DISSIPATE AT SUNSET. WITH DEWPOINTS CONTINUING IN THE 60S EXPECT SIMILAR MINIMUM TEMPERATURES. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 230 PM CDT SUN JUL 12 2015 MID LEVEL RIDGE BUILDS INTO MIDWEEK. RIPPLES OF ENERGY DROPPING DOWN FRONT OF THE RIDGE WILL CONTINUE TO BRING CHANCES FOR TSRA TO THE REGION WITH SEASONAL TEMPERATURES. MODELS IN GENERAL AGREEMENT FOR THIS FORECAST PERIOD...THUS WENT WITH A BLENDED SOLN ATTM. LOOKING FOR A BIT OF A CHANGE TO THE UPPER LEVEL PATTERN AS THE RIDGE OVER THE UPPER MIDWEST WEAKENS AND BECOMES MORE ZONAL. EXPECT TO SEE A FEW MORE IMPULSES MOVING THROUGH THE FLOW...TRIGGERING CHANCES FOR SHOWERS AND THUNDERSTORMS EACH DAY. HOWEVER...LITTLE CHANGE IS EXPECTED TO TEMPERATURES...WITH HIGHS MAINLY IN THE LOW 80S AND LOWS AROUND 60. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1220 PM CDT SUN JUL 12 2015 AREAS OF MVFR CIGS ARE OCCURRING MAINLY EAST OF THE RED RIVER. EXPECT CIGS AT ALL SITES TO BE VFR WITHIN THE NEXT FEW HOURS WITH SFC HEATING...BUT LOOK FOR CLOUD BASES TO BE AROUND 4-6 KFT AS SFC DEW POINTS REMAIN IN THE MID TO UPPER 60S...RESULTING IN ABUNDANT LL MOISTURE FOR LOW BASED CU DEVELOPMENT. MAIN THREAT FOR STORMS WILL BE GENERALLY IN THE 21Z-02Z TIME FRAME AS BEST DYNAMICS COME TOGETHER FOR STORM DEVELOPMENT AT THAT TIME. WITH A MODERATE RISK OF SEVERE STORMS OVER LAKES COUNTRY OF MN...AND AN ENHANCED RISK ACROSS THE REST OF THE FA...AT A MINIMUM BROUGHT IN VCTS DURING THE PERIOD MOST FAVORABLE FOR STORMS TO IMPACT THE TAF SITES. OTHERWISE...LOOK FOR CONTINUED SRLY WINDS OF 10-15 KTS AHEAD OF THE MAIN LOW...WITH ERRATIC WINDS AND LLWS INVOF ANY THUNDERSTORMS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...VOELKER LONG TERM...HOPKINS/VOELKER AVIATION...HOPKINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 632 AM CDT SUN JUL 12 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 632 AM CDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL MINNESOTA...AN ENHANCED RISK EXTENDING INTO FAR SOUTHEASTERN NORTH DAKOTA...AND A SLIGHT RISK OF SEVERE STORMS ACROSS THE REST OF EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA. STORMS WILL BE ONGOING THIS MORNING ACROSS NORTHWESTERN MINNESOTA. THE MORNING ACTIVITY WILL MAINLY HAVE A LIGHTNING THREAT...ALTHOUGH A FEW STORMS PULSING UP TO PRODUCE 1 INCH HAIL AND STRONG WIND GUSTS ARE NOT OUT OF THE QUESTION. THERE WILL BE REDEVELOPMENT THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES INTO THE REGION. THE MAIN FOCUS FOR STORM DEVELOPMENT WILL BE IN FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA NEAR THE CENTER OF A WEAK SURFACE LOW AND A WARM FRONT. WITH A VERY HIGHLY UNSTABLE ATMOSPHERE...STORMS THAT DEVELOP WILL RAPIDLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT AN ISOLATED TORNADO IS POSSIBLE. SEVERE STORMS WILL CONTINUE INTO SUNDAY EVENING BEFORE BEGINNING TO WEAKEN AFTER MIDNIGHT. BEFORE STORMS DEVELOP...THE HOT AND HUMID AIR WILL BRING HIGH HEAT INDEX VALUES TO PORTIONS OF THE REGION THIS AFTERNOON. LOCATIONS FROM SOUTHEASTERN NORTH DAKOTA INTO THE NORTHERN RED RIVER VALLEY COULD SEE HEAT INDEX VALUES CLIMB TO JUST ABOVE 100 DEGREES FOR A BRIEF PERIOD. THE HIGH HEAT INDEX VALUES ARE NOT EXPECTED TO BE PROLONGED...BUT THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD DRINK WATER AND TAKE FREQUENT BREAKS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FAIRLY ACTIVE PATTERN SETS UP WITH MULTIPLE WEAK SYSTEMS BRINGING ROUNDS OF THUNDERSTORMS THROUGHOUT THE COMING WEEK. STORMS ARE NOT EXPECTED TO BE SEVERE MONDAY OR TUESDAY AS WINDS ALOFT WILL BE RELATIVELY WEAK...BUT LIGHTENING WILL BE A THREAT WITH ANY STORM. EXACT TIMING AND PLACEMENT OF THE STORMS IS UNCERTAIN AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
339 PM CDT SUN JUL 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FUNNEL CLOUD 1 E HATTON 47.64N 97.44W
07/12/2015 TRAILL ND TRAINED SPOTTER
REPORTED THROUGH THE 911 CENTER.
&&
HOPKINSThe Fargo/Grand Forks radar (KMVX), 125 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
12 hail, 12 thunderstorm wind, 9 tornado, 8 funnel cloud. Local standard time, as filed.
The funnel was observed from two and a half miles south-southeast of Barnesville.
The large hail was accompanied by strong winds.
Quarter sized hail covered Interstate 94 near mile marker 42.
A persistent wall cloud with funnel was observed.
Several three to five inch diameter tree branches were blown down.
Widespread hail and wind damage occurred across central Oscar Township. Area wheat and corn fields were flattened and desiccated.
This tornado was viewed from near Elizabeth. The tornado snapped numerous large tree branches and limbs along its path. Peak winds were estimated at 85 mph.
Several older trees were knocked over in addition to some three to five inch diameter branches.
Spotters located two miles southwest of Doran viewed and photographed the tornado near highway 75 west-southwest of Doran. The tornado briefly touched down in a bean field. Peak winds were estimated at 80 mph.
Multiple spotters viewed and photographed this rope funnel as it briefly touched down in an open field. Peak winds were estimated at 70 mph.
There were multiple sightings of this tornado as it tracked along the Grant and Otter Tail county line. The tornado touched down intermittently along its path. Peak winds were estimated at 80 mph.
This tornado occurred about a mile west of Interstate 94, near mile marker 62. The tornado crossed a small lake and briefly expanded in size, but then dissipated quickly. Peak winds were estimated at 75 mph.
The hail fell across northwest Aastad Township.
This tornado tracked for about two miles along and north of county road 16. The tornado snapped numerous pine trees and broke down large oak branches and limbs along its path. Peak winds were estimated at 90 mph. The tornado was viewed and photographed by spotters near Vining.
Numerous four to eight inch diameter tree branches and limbs were blown down around Ottertail, along with several power lines.
A brief touchdown was viewed and photographed by spotters located near Vining. A few trees in a shelterbelt were snapped roughly eight to ten feet above ground level. Peak winds were estimated at 80 mph.
Trees were blown down and gardens flattened.
Fallen trees led to power outages.
The tornado snapped or uprooted several trees through a field shelterbelt just west of the airport and a farmstead grove just south of the airport. Peak winds were estimated at 90 mph.
The funnel was observed from Herman.
Numerous oak and pine trees were blown down or snapped across southern Compton and northern Oak Valley townships.
Numerous oak and pine trees were snapped and other large branches and limbs were blown down across southern Wadena Township.
A tornado wrapped in heavy rain and damaging downburst winds tracked across southern Wadena and Aldrich townships. The tornado tore down four sets of H-pole high voltage power poles and demolished outbuildings and a storage barn at the England Prairie Pioneer Farms. The tornado also demolished a silo and ripped through sections of center pivot irrigation systems at multiple locations. Peak winds were estimated at 120 mph.
At least one oak tree and numerous oak and poplar branches and limbs were blown down across northwest Pelican Lake township.
Very large hail and damaging winds decimated several sections of corn and beans across southeastern Sanford and southern Erdahl townships.
A persistent wall with a brief funnel was reported.
Trees and power lines were blown down between Verndale and Aldrich, in southern Aldrich Township.
Widespread tree damage occurred along county road 2 through the area just north of the Staples airport. Numerous power poles were snapped and large tree branches and limbs were blown down across southern Thomastown Township.
Many large trees were blown down along highway 55 between Barrett and Hoffman.
Numerous trees were blown down along the highway 55 corridor between Barrett and Hoffman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyThe tornado archive for Minnesota, 2015Warnings in Minnesota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580165, 595609, 595617, 580166, 580167, 595618, 595620, 580169, 580170, 580171, 580172, 580173, 580174, 595621, 595622, 580175, 580176, 595623, 580177, 595624, 580178, 580179, 580180, 595625, 580181, 595626, 595627, 595628, 595629, 595630, 580184, 580185, 580186, 580188, 580189, 580187, 580190, 595631, 595632, 595633, and more.